When a patient is experiencing the loss of fluid, the nurse should:
• Establish baseline vital signs and weight.
• Review lab results and report elevations in the hematocrit and BUN. If both values are elevated this could indicate the patient is dehydrated. If the BUN is >60 mg/dL, renal impairment may be the cause.
• Measure urine output. Report if output is <30 mL/h or 600 mL/day. Normal urine output should be >35 mL/h or 1000 to 1200 mL/day.
• Review the lab results for urine specific gravity (SG). Normal range is 1.005 to 1.030. If the SG is greater than 1.030, dehydration may be the cause.
• Verify that the proper osmolality of the IV fluids are ordered. If there is continuous use of one type of IV fluid such as 5% dextrose in water (D5W), hypo-osmolality of body fluid could occur.
Potential nursing diagnoses for a patient that is receiving fluid volume replacement therapy are:
• Risk for fluid volume excess. This can occur when the patient is given too much replacement fluid, fluid is infused too rapidly, or the volume is too much for the patient's physical size or condition.
• Risk for fluid volume deficit related to inadequate fluid intake.
• Altered tissue perfusion, related to decreased blood circulation or inadequate fluid replacement.
Before beginning fluid replacement therapy, goals should include:
• Patient will not develop fluid volume deficit or excess as a result of IV fluid replacement.
• Patient will remain hydrated.
• Vital signs and urine output will remain in normal ranges. When fluid replacement therapy is underway, make sure to monitor:
• Fluid intake and output.
• Signs and symptoms of fluid volume excess (overload) which include cough, dyspnea (difficulty breathing), jugular vein distention (JVD) (neck vein engorgement), moist rales (abnormal breath sounds).
• Signs and symptoms of fluid volume deficit (dehydration) which include thirst, dry mucous membranes, poor skin turgor, decreased urine output, tachycardia, slight decrease in systolic blood pressure.
• Lab results especially BUN, hemoglobin and hematocrit.
• Types of IV fluids being infused.
• IV site for infiltration or phlebitis.
The patient should be taught:
• To recognize signs and symptoms of fluid volume excess and fluid volume deficit.
• How to measure fluid intake and output.
• How to weigh himself or herself.
The nurse must frequently evaluate the patient's
• Breath sounds (normal limits).
• IV site (should not be red, swollen, hot or hard).
• IV patency (should be flowing as per the set drip rate).
Potassium is an electrolyte cation that is more prevalent inside cells than it is in extracellular fluid. It is used to transmit and conduct neurological impulses and to maintain cardiac rhythms. Potassium is also used to contract skeletal and smooth muscles.
In order for a muscle to contract, the concentration of potassium inside the cell moves out and is replaced by sodium, which is the prevalent electrolyte outside the cell (see Sodium). These electrolytes reverse position when the muscle repolarizes. The concentration of potassium and sodium is maintained by the sodium-potassium pump found in cell membranes. The sodium-potassium pump uses adenosine triphosphate (ATP) to pump potassium back into the cell and sodium out of the cell.
Potassium regulates intracellular osmolality and promotes cell growth. It moves into cells as new tissues form and leaves cells when tissues break down. Patients receive potassium from their diet and excrete potassium in urine (90%) and feces (8%).
Serum potassium is measured to determine if the patient has a normal range of potassium. The normal serum potassium is between 3.5 to 5.3 milliequiva-lents per liter (mEq/L). Caution: Serum potassium less than 2.5 mEq/L or greater than 7.0 mEq/L can cause the patient to have a cardiac arrest. Diseases such as kidney disease can cause potassium to become imbalanced. When this happens, the patient will exhibit specific signs and symptoms and the serum potassium will be outside the normal range.
Hyperkalemia occurs when a patient has a serum potassium level greater than 5.3 mEq/L. A number of factors can cause this condition including:
• Impaired renal excretion (most common).
• Massive intake of potassium.
• Medications such as potassium-sparing diuretics Aldactone and Dyrenium, angiotensin-converting enzyme (ACE) inhibitors Vasotec and Prinivil, which reduce the kidney's ability to secrete potassium.
The nurse should monitor a patient for the signs and symptoms of hyperkalemia. The more common of these are:
Was this article helpful?